Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Why wouldn't a doc put me on bactrim?

(1/4) > >>

Esquare:
My tests show me with a cd4 of 112 and high VL. He had me on Dapsone but due to an allergic reaction he took me off. I asked about an alternative such as Bactrim but he said he wants my cd4 numbers up a bit before he puts me on it. Is there a reason for this approach that anyone is aware of? I don't want to pick up an OI.

Teresa:
When Hubby was first diagnosed his CD4s were 85 and his Dr had him on Bactrim. He developed a rash from it and the Dr switched him to Dapsone. He went and has his labs done yesterday and he asked how long he would be on Dapsone and she said he had to have a CD4 count over 200 for 3 months.

Did he give you anything else other than Bactrim since you cant take Dapsone?
Seems like to me you should be on something to keep you from getting an OI. Maybe someone more knowledgeable than me can give ya some advice.

Hugs
Teresa

penguin:
Hi,
dapsone has a sulpha base, which is often what causes the allergy. Bactrim is also sulpha-based, and a lot of people experience allergic reaction to it..

so am gonna guess, your dr is thinking the chances of you having another, possibly more serious allergic reaction, are quite high with the bactrim. People with low cd4 counts can be more  likely to experience reactions too.

that said, there are a couple of other choices, like atovaquone, which you could be on to protect you from infection - important, because your cd4 is under 200.

hope that helps, a bit.

Kate

Esquare:

--- Quote from: penguin on October 12, 2006, 07:52:28 PM ---Hi,
dapsone has a sulpha base, which is often what causes the allergy. Bactrim is also sulpha-based, and a lot of people experience allergic reaction to it..

so am gonna guess, your dr is thinking the chances of you having another, possibly more serious allergic reaction, are quite high with the bactrim. People with low cd4 counts can be more  likely to experience reactions too.

that said, there are a couple of other choices, like atovaquone, which you could be on to protect you from infection - important, because your cd4 is under 200.

hope that helps, a bit.

Kate

--- End quote ---

Yes I am alergic to Sulfur as that is the 2nd sulfur medicine I've had the reaction to. I saw a thread here mentioning that there are some other medicines that would protect me from a few OIs but that they were very expensive. Is there some place here that talks about drugs like atovaquone or others?

SoSadTooBad:
I just did a 4 month course of Mepron (atovaquone) because my T-cells were down to 78, and I too had an allergic reaction to Bactrim - the doctor said not to bother with Dapsone, since it was sulfa-based as well, and people with low T-cell counts are especially likely to have allergic reactions to sulfa antibiotics.

Mepron is a liquid, which should be taken with a substantial snack or a meal.  I was on it once a day - 10ml per dose.  It looks like bright yellow paint, but tastes like citrus.  Had no real side effects - maybe a little nausea right after I took it, but a few chugs of cold water made that go away.

There is no generic form, and only GSK makes it, so it is expensive.  I believe it retails for about $600 per month - so about $20.00 per day.  My insurance charged me a $40.00 co-pay for it. 

One other aspect of it is that Mepron is not something that the average pharmacy has in stock.  My pharmacy had to order it almost every month that I needed it, so it is important to refill it a few days before you get to the end of the bottle.

I went about a week between stopping Bactrim and starting Mepron - I was totally panicked that I would get PCP in the interim days, but my doctor kept re-assuring me that, in most cases, it takes quite a while to develop.

Sorry for the lenghty post - hope it helps. 

Navigation

[0] Message Index

[#] Next page

Go to full version